Alert archive / Illinois / Tornado Warnings in 2010

Tornado Warning 5, NWS Lincoln, IL

April 24, 2010Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 24, 2010, 6:46 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2010, 6:46 PM CDT (23:46 UTC)
Expired
Apr 24, 2010, 7:20 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WFUS53 KILX 242346
TORILX
ILC021-167-250030-
/O.NEW.KILX.TO.W.0005.100424T2346Z-100425T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  EASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED JUST EAST OF PAWNEE...OR 14 MILES NORTHEAST OF
  VIRDEN...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCHESTER...RIVERTON...MECHANICSBURG...SANGCHRIS LAKE STATE PARK...
  BERRY...ROBY...CLEAR LAKE...SPAULDING...DAWSON AND BUFFALO.

THOSE ATTENDING THE LINCOLN PILGRIMMAGE ARE IN THE PATH
OF THIS STORM AND SHOULD PREPARE FOR DANGEROUS WEATHER CONDITIONS.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 105 AND 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3990 8955 3990 8923 3952 8949 3957 8963
TIME...MOT...LOC 2345Z 201DEG 34KT 3964 8952

$$

CHURCHILL
2 follow-up statements
859 
WWUS53 KILX 250007
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT SAT APR 24 2010

ILC021-167-250030-
/O.CON.KILX.TO.W.0005.000000T0000Z-100425T0030Z/
CHRISTIAN IL-SANGAMON IL-
707 PM CDT SAT APR 24 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL SANGAMON AND
NORTH CENTRAL CHRISTIAN COUNTIES UNTIL 730 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED JUST NORTHEAST OF ROCHESTER...OR 9 MILES EAST OF
SPRINGFIELD...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MECHANICSBURG...DAWSON AND BUFFALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3990 8950 3990 8923 3970 8937 3975 8954
TIME...MOT...LOC 0007Z 203DEG 34KT 3978 8946
WIND...HAIL 60MPH <.50IN

$$

CHURCHILL
834 
WWUS53 KILX 250020
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT SAT APR 24 2010

ILC021-167-250030-
/O.CAN.KILX.TO.W.0005.000000T0000Z-100425T0030Z/
CHRISTIAN IL-SANGAMON IL-
720 PM CDT SAT APR 24 2010

...THE TORNADO WARNING FOR EAST CENTRAL SANGAMON AND NORTH CENTRAL
CHRISTIAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 3990 8950 3990 8923 3970 8937 3975 8954
TIME...MOT...LOC 0020Z 203DEG 34KT 3989 8940
WIND...HAIL <58MPH <.50IN

$$

CHURCHILL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:47 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 24, 2:47 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT SAT APR 24 2010

.DISCUSSION...
ISSUED 230 PM CDT SAT APR 24 2010

...SEVERE STORM THREAT EARLY THIS EVENING...AND THEN STRONG GRADIENT
WINDS POSSIBLE TONIGHT OVER THE SOUTHERN HALF OF THE FORECAST AREA
IN THE WAKE OF THE STRONG SURFACE LOW...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SURFACE LOW HAS REFORMED OVER SOUTH CENTRAL MO EARLY THIS AFTERNOON
WITH 3 HOURLY PRESSURE FALLS OF 6-7 MB NOW PUSHING INTO SOUTH CENTRAL
ILLINOIS. RAPID DEEPENING IS EXPECTED WITH THIS SYSTEM THIS AFTERNOON
AS IT TRACKS INTO WEST CENTRAL IL BY THIS EVENING. DESPITE THE LOW
CLOUD COVER AND LACK OF STRONG INSTABILITY...THE SHEAR VALUES DEPICTED
ON ALL MODELS WILL HAVE NO PROBLEM OVERCOMING THE WEAK INSTABILITY.
THE LATEST HI RES WRF MODEL SUGGESTS A QUICK MOVING QUASI-LINEAR
CONVECTIVE SYSTEM WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY
MODE...BUT SMALL SCALE MESOVORTICIES ALONG THE LINE MAY PRODUCE
SOME BRIEF TORNADOES AS WELL. THE HIGHER TORNADO THREAT APPEARS TO
BE ACRS THE SE WHERE LOW LEVEL WIND FIELDS/LOW LEVEL STORM RELATIVE
HELICITY VALUES WILL BE MORE FAVORABLE...ESP ALONG THE DEVELOPING
WARM FRONT TO THE EAST OF THE DEEPENING SFC WAVE. WHATEVER MODE
THE CONVECTION TAKES ON IN THE NEXT FEW HOURS...IT WILL BE A QUICK
MOVER AS MODELS SUGGEST THE CONVECTION WILL SHIFT OFF TO OUR NORTH
LATER THIS EVENING.

STRONG GRADIENT WINDS WILL FOLLOW TO THE SE OF THE SFC LOW TRACK
SUGGESTING OUR CENTRAL AND SOUTHEAST COUNTIES MAY SEE WIND ADVSY
CRITERIA DURING THE EVENING AND OVERNIGHT HOURS. MAY DECIDE TO
WAIT UNTIL AFTER ANY CONVECTIVE WATCH IS ISSUED BY SPC THIS AFTN.
DEEP CYCLONIC FLOW TO PREVAIL ACRS THE REGION SUNDAY AND MONDAY AS
THE LOW DEPARTS WITH RAIN CHANCES HOLDING INTO TUESDAY AS MODELS
CONTINUE TO INDICATE SHORTWAVE ENERGY TO DROP SOUTHEAST INTO OUR
AREA. HOWEVER...MOISTURE WL NOT BE PLENTIFUL AHEAD OF THE EARLY
WEEK SYSTEM...SO WL CONTINUE WITH LOW CHANCE POPS INTO TUESDAY.
HIGH PRESSURE AT THE SFC AND ALOFT WL SETTLE INTO THE MIDWEST
TUESDAY NIGHT.

SMITH
&&

.AVIATION...
ISSUED 1223 PM CDT SAT APR 24 2010

LOTS OF ITEMS FOR CONCERN IN THE 18Z TAF SET.

1 -- TSRA ACTIVITY LIFTING NORTHEAST OUT OF MISSOURI. EXPECTING
THE MAIN TIME FRAME OF CONCERN TO BE FROM 23Z-03Z...WHERE SOME OF
THE STORMS MAY PRODUCE WINDS OF 45-55 KTS OR HIGHER. AFTER THESE
MOVE THROUGH...AM EXPECTING SHOWERS TO CONTINUE THE REMAINDER OF
THE FORECAST PERIOD.

2 -- RAPIDLY INTENSIFYING LOW OVER ARKANSAS TO LIFT NORTHEAST TO
NEAR KSTL BY 00Z...THEN PASSING BETWEEN KPIA AND KSPI AFTER 06Z.
SOUTHERLY WINDS TO BEGIN TRENDING MORE EASTERLY THIS AFTERNOON AND
INCREASE AS THE LOW APPROACHES...THEN WILL START TURNING SOUTHWARD
AGAIN THIS EVENING. AM EXPECTING WINDS TO THE SOUTHEAST OF THE LOW
TRACK TO GUST TO NEAR 30 KTS OVERNIGHT...AND WILL STILL BE RATHER
GUSTY ON SUNDAY MORNING...ALBEIT DIMINISHING...AS WINDS TURN MORE
TO THE WEST OR NORTHWEST.

3 -- MVFR CEILINGS TO LARGELY PREVAIL THROUGH THE PERIOD. MAY SEE
IFR CEILINGS DEVELOP AFTER 09Z.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
ILZ042>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT APR 24 2010

ILZ027>031-036>038-040-041-251100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING.
AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW
RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO MOVE RAPIDLY ACROSS THE AREA FROM
THE SOUTH THIS EVENING. LARGE HAIL AND DAMAGING WINDS AGAIN
APPEAR TO BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

OUTSIDE OF THE STORMS...WINDS WILL GUST TO OVER 30 MPH AT TIMES
THIS EVENING...AS THE LOW BEGINS TO MOVE ACROSS CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.

ILZ042>057-061-251100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
309 PM CDT SAT APR 24 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING. AN UPPER
LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW RAPIDLY
INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI. THUNDERSTORMS ARE
EXPECTED TO MOVE QUICKLY ACROSS THE AREA THIS EVENING FROM THE
SOUTH. LARGE HAIL AND DAMAGING WINDS AGAIN APPEAR TO BE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

OUTSIDE OF THE STORMS...SOUTH WINDS WILL GUST TO 45 MPH AT TIMES
THIS EVENING...AS THE DEEPENING LOW BEGINS TO MOVE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.

ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CDT SAT APR 24 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
THIS EVENING. AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A
SURFACE LOW RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO PUSH RAPIDLY NORTH ACROSS THE AREA
THROUGH EARLY THIS EVENING. A SIGNIFICANT RISK OF LARGE HAIL AND
A FEW TORNADOES EXISTS WITH THESE STORMS.

OUTSIDE OF THE STORMS...SOUTH WINDS MAY GUST UP TO 45 MPH
TONIGHT...AS THE DEEPENING LOW MOVES ACROSS CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY FROM THE AREA...WINDS ARE AGAIN EXPECTED TO
GUST TO OVER 30 MPH AT TIMES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
THE MOST LIKELY TIME FRAME IS FROM 4 PM TO 9 PM.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:54 PM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 19 more6 hr
Apr 24, 5:54 PM CDTTornado WarningILXChristian, Sangamon51 min
Apr 24, 5:56 PM CDTAreal Flood AdvisoryILXCass, Fulton, Knox, Mason, Schuyler, Stark6 hr

Nearby

Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.